Flash Flood, Fairfax
- When
- June 7, 9:52 AM EST to 10:52 AM EST
- Where
- Fairfax County, Vienna
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
Wolftrap Creek overflowed its banks.
Showers and thunderstorms with heavy rainfall moved through Fairfax County during the morning of the 7th. Wolftrap Creek overflowed its banks in Vienna.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Showers and thunderstorms with heavy rainfall moved through Fairfax County during the morning of the 7th. Wolftrap Creek overflowed its banks in Vienna. The creek covered Old Courthouse Road with 1 1/2 feet of water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 7, 8:45 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 945 AM EDT SAT JUN 7 2003 AXIS OF HEAVIEST PRECIP OVR NRN MD AND ERN SHORE MVG OFF TO THE NE. GFS RH AND OMEGA FIELDS SEEM TO HAVE A DECENT HANDLE ON THE SITUATION. IT SHOWED THE HEAVIEST PRECIP OVR THE AREA THIS MORNING WITH THE BULLSEYES SHIFTING NE DRG THE AFTN. RADAR COMPOSITE SHOWS A GOOD SWATH OF MODERATE RA EXTENDING FROM GARRETT CO TO S OF CRW THAT WILL AFFECT THE MTN ZONES THIS AFTN. WILL HAVE TO KEEP AN EYE ON. CAT POPS LOOK GOOD. FFA WILL STAY UP. NOT TOO MUCH CHG TO ZFP...JUST SOME TIDYING UP TO TNGTS PERIOD. RDH .LWX... DC...FLOOD WATCH THROUGH SATURDAY FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH SATURDAY FOR ZONES MDZ002>007...MDZ009>011. VA...FLOOD WATCH THROUGH SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>056. WV...FLOOD WATCH THROUGH SATURDAY FOR ZONES WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY... MODERATE TO HEAVY RAINFALL IS EXPECTED AT TIMES INTO TONIGHT. A FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR. AN ADDITIONAL INCH OR SO IS POSSIBLE THROUGH EVENING. ISOLATED LOCATIONS COULD SEE AS MUCH AS TWO INCHES. THESE AMOUNTS ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS...STREAMS AND IN LOW LYING SPOTS. WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL IS SATURATED IN MANY AREAS. .DAYS TWO THROUGH SEVEN... RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. END/46
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT SAT JUN 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM KENSINGTON MD FLASH FLOOD
06/07/03 MONTGOMERY BEACH DR. CLOSED BETWEEN
CONNECTICUT AVE AND
STONEYBROOKE DR. REPORTED
BY THE FIRE DEPARTMENT.The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 14:53 UTC.
1 flash flood. Local standard time, as filed.
Wolftrap Creek overflowed its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372418.